Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Seeming Allergic to Benzocaine

12/22/2010

Question:

I`m gluten intolerant for one. The last time I had a crown, the gum around the tooth became ulcerated - in a perfect circle. I need more crowns and I`m scared with regard to the painful reaction before...

I BINGed BENZOCAINE… Are there other drugs that have less side effects???????????????

What side effects may I notice from receiving this medicine?

Side effects that you should report to your doctor or health care professional as soon as possible: •allergic reactions like skin rash, itching or hives, swelling of the face, lips, or tongue

Answer:

I have not done surgical dentistry in many, many years having specialized in anesthesiology. That being said, it is common after crown preparation to have an ulcerated and red area in a ring around the crown depending on how the dentist prepared the tooth for the crown. This should heal in a few days. I do not think this is a side effect of benzocaine. However, you should contact your dentist if you are having such significant discomfort that you need regular benzocaine to treat it. That is likely not a great strategy for post-op pain in this circumstance. The dentist may be able use other methods to manage the gum around the crown so you do not have these problems. Good luck.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University